10-year-old girl loses weight on ADHD drugs

People's Pharmacy

September 11, 2005|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,King Features Syndicate

My 10-year-old granddaughter has ADHD. She has been prescribed Concerta and Ritalin and takes both pills every morning.

At a family party, my wife and I noticed that our granddaughter's pants looked three sizes too large. She was constantly pulling them up. I asked my daughter about this. She said the medicines have affected the girl's appetite and are also causing sleeping problems. She just nibbles and picks at her food, so her mother gives her vitamins.

She is short for her age and extremely thin. I am concerned about her health. Is there any other treatment for this condition?

Concerta is a long-acting form of Ritalin. Both drugs contain the ingredient methylphenidate. Com-bining them might increase the risk of side effects. Parents often report that their children have less appetite and may lose weight while they are taking Ritalin. Youngsters may also complain of stomach aches, insomnia, irritability and jitters. Some children develop tics while on the drug.

Dr. Edward Hallowell discusses nutrition-based treatment of ADD / ADHD in his new book, Delivered From Distraction (Ballantine Books). He suggests that up to 2.5 grams of omega-3 fatty acids found in fish oil may be helpful for this condition.

Starting Sept. 23, the People's Pharmacy column will appear in the Friday Health & Science section.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.